Article citationsMore >>

Addonizio G, Susman VL. ECT as a treatment alternative for patients with symptoms of neuroleptic malignant syndrome. J Clin Psychiatry. 1987 Mar; 48(3): 102-5.

has been cited by the following article:

Article

A Fatal Case of Prochlorperazine-Induced Neuroleptic Malignant Syndrome: A Case Report and Literature Review

1Department of Medicine, Heritage College of Osteopathic Medicine, Southern Ohio Medical Center, Ohio University, Portsmouth, Ohio, USA


American Journal of Medical Case Reports. 2019, Vol. 7 No. 10, 253-259
DOI: 10.12691/ajmcr-7-10-8
Copyright © 2019 Science and Education Publishing

Cite this paper:
Tariq Sharman. A Fatal Case of Prochlorperazine-Induced Neuroleptic Malignant Syndrome: A Case Report and Literature Review. American Journal of Medical Case Reports. 2019; 7(10):253-259. doi: 10.12691/ajmcr-7-10-8.

Correspondence to: Tariq  Sharman, Department of Medicine, Heritage College of Osteopathic Medicine, Southern Ohio Medical Center, Ohio University, Portsmouth, Ohio, USA. Email: tysharman@yahoo.com

Abstract

Neuroleptic malignant syndrome (NMS) is a medical emergency associated with the use of neuroleptics and antiemetics. NMS is characterized by a distinctive clinical syndrome of altered mental status, rigidity, hyperthermia, and autonomic dysfunction. NMS occurs as a result of changes in presynaptic or postsynaptic dopamine signaling. Central D2 receptor blockade in the hypothalamus, nigrostriatal pathways, and spinal cord leads to increased muscular rigidity and tremor via extrapyramidal pathways. Hypothalamic D2 receptor blockade results in an elevated temperature set point and impairment of heat-dissipating mechanisms. The reported mortality rates for NMS vary between 5 to 20 percent and the occurrence of medical complications and disease severity are the strongest predictors of mortality. This is a case of a 51 year old Caucasian female who presented with altered mental status, temperature of 109¡ãF, diffuse muscular rigidity and autonomic dysfunction manifested as labile blood pressure, tachypnea, hypoxemia and tachycardia after consuming 18 tablets of Prochlorperazine over three days for gastrointestinal upset. Her clinical presentation and laboratory work up were consistent with NMS and she developed fatal complications and multi-organ dysfunction secondary to Prochlorperazine-induced neuroleptic malignant syndrome.

Keywords